Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 9, NWS Key West, FL

September 30, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 30, 2020, 10:32 PM EDT for Monroe County, Florida. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2020, 10:32 PM EDT (02:32 UTC)
Expired
Oct 1, 2020, 6:00 PM EDT
In force
19 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 2.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

646 
WHUS42 KKEY 010232
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1032 PM EDT Wed Sep 30 2020

FLZ076>078-011045-
/O.NEW.KKEY.CF.S.0009.201001T0232Z-201001T1800Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
1032 PM EDT Wed Sep 30 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through Thursday afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Lower and Middle Keys, minor
  saltwater flooding will occur mainly around the times of high
  tide Thursday morning into Thursday afternoon. For the Upper 
  Keys, water levels will tend to stay high for the Bayside 
  communities of Key Largo, with very little relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
2 follow-up statements
393 
WHUS42 KKEY 011320
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
920 AM EDT Thu Oct 1 2020

FLZ076>078-012200-
/O.EXT.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
920 AM EDT Thu Oct 1 2020

* WHAT...Minor saltwater flooding.

* WHERE...Florida Keys.

* WHEN...Through early this evening.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...For the Lower and Middle Keys, minor
  saltwater flooding will occur mainly around the times of high
  tide late this morning and afternoon. For the Upper Keys, water
  levels will tend to stay high for the Bayside communities of 
  Key Largo, with very little relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
584 
WHUS42 KKEY 012204
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
604 PM EDT Thu Oct 1 2020

FLZ076-021000-
/O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/
/O.NEW.KKEY.CF.S.0010.201001T2204Z-201002T1000Z/
Monroe Upper Keys-
604 PM EDT Thu Oct 1 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-012315-
/O.EXP.KKEY.CF.S.0009.000000T0000Z-201001T2200Z/
Monroe Middle Keys-Monroe Lower Keys-
604 PM EDT Thu Oct 1 2020

* WHAT...Minor saltwater flooding has ended. High tides are
  expected again beginning around October 12, and additional
  statements may be needed at that time.

* WHERE...Lower and Middle Florida Keys.

&&

$$

Kasper

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 30, 3:48 PM EDT, 6 hours 44 minutes earlier.

Area forecast discussion, Sep 30, 3:48 PM EDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Key West FL
348 PM EDT Wed Sep 30 2020

.DISCUSSION...
Water vapor imagery depicts an upper-level trough encroaching on
our Gulf waters. The front is much less potent than it was as it
moved through the Deep South and Gulf of Mexico, highlighted by
the relatively weak northeasterly flow over much of west-central
Florida as well as modest drop in dewpoints behind the front in
the vicinity of Fort Meyers. Scattered showers associated with the
front are prevalent in the outer Gulf waters, including near the
Dry Tortugas.

For tonight, winds are expected to back northeast from west to
east across the Florida Keys this evening and overnight as the
front approaches and eventually stalls near the island chain. The
light northeasterly flow will promote scattered showers and
thunderstorms for the overnight period continuing into tomorrow.

Model consensus continues to show an extended very wet period for
the Florida Keys Thursday night through at least Saturday night.
The stalled front will interact with a broad area of low pressure
near the Bay of Campeche that is expected to develop Thursday
night and Friday. This setup occurs quite often this time of year
and typically results in periods of heavy rain for the Florida
Keys. Widespread rainfall totals will likely be on the order of
several inches for much of the island chain, although exact
amounts remain uncertain at this time. Combined with continuing
above normal tides, flooding will be the primary concern during
this period, especially for the more flood-prone areas in the
Lower Keys.

The forecast becomes a little more uncertain after Saturday night.
The aforementioned broad low pressure will interact with an
approaching tropical wave that is currently located in the west-
Central Caribbean. The interaction of these two features will
largely dictate our forecast for the extended period. Have elected
to nudge pops to near climatology after Sunday until the details
of this interaction are nailed out.

&&

.MARINE...
Light south to southwest breezes will back northeast overnight
across the coastal waters of the Florida Keys. A cold front will
stall in the vicinity of the Florida Keys tonight. Northeast
breezes are expected freshen on Friday, and moderate to
occasionally fresh northeast to east breezes are expected Friday
night through Sunday night. A Small Craft Advisory may be required
for portions of the coastal waters of the Florida Keys Friday
night and Saturday as northeast breezes freshen. Winds may slacken
Sunday before possibly freshening again thereafter.

&&

.AVIATION...
VFR and variable breezes will prevail at the MTH terminal through
the evening. A stalled cold front over the southeastern Gulf of
Mexico, in conjunction with an active Lower Keys cloud line, will
introduce rain/thunder chances for EYW for at least the next hour or
two. If decaying thunderstorms can collapse to the southeast this
evening, then these rain/thunder chances will persist for EYW into
the evening. Finally, light easterly breezes will push into the
island chain overnight, introducing chances for showers and
thunderstorms at the both terminals. Prepare for brief periods of
MVFR CIGS, IFR VIS, and localized convective wind gusts 20 to 25
knots within any thunderstorms near the terminals.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...BT
Aviation/Nowcasts....CLR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 30, 9:32 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Key West FL
932 AM EDT Wed Sep 30 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-011100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
932 AM EDT Wed Sep 30 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today, mainly in the
afternoon. The primary thunderstorm hazards will be cloud to
surface lightning strikes and locally gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Showers and thunderstorms are likely from Thursday through at
least Sunday. The heaviest rainfall is expected to occur between
Thursday night and Saturday night. Widespread rainfall amounts
between three to seven inches are expected at this time, although
there remains some uncertainty in the exact rainfall totals. The
combination of heavy rainfall and high astronomical tides may lead
to periods of localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 30, 5:57 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
557 PM EDT WED SEP 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     WATER SPOUT      3 SW NILES CHANNEL BRID 24.63N 81.46W
09/30/2020                   GMZ044             FL   FIRE DEPT/RESCUE

            MONROE COUNTY DEPUTY FIRE MARSHAL REPORTED A SHORT-LIVED
            WATERSPOUT SOUTH OF CUDJOE KEY, OBSERVED FROM THE PINE
            CHANNEL BRIDGE. THE CONDENSATION CLOUD EXTENDED ABOUT
            HALFWAY DOWN FROM THE CLOUD BASE. VIEW OF THE SURFACE WAS
            OBSTRUCTED SO IT IS UNKNOWN IF A SPRAY RING WAS PRESENT.
            DURATION WAS APPROXIMATELY 3 TO 4 MINUTES BEFORE IT WAS
            OBSCURED BY A NEARBY HEAVY SHOWER. LOCATION ESTIMATED
            BASED ON RADAR.

&&

ROSS
Local storm report, Sep 30, 9:07 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KEY WEST FL
907 PM EDT WED SEP 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     WATER SPOUT      3 SW NILES CHANNEL BRID 24.63N 81.46W
09/30/2020                   GMZ044             FL   FIRE DEPT/RESCUE

            MONROE COUNTY DEPUTY FIRE MARSHAL REPORTED A WATERSPOUT
            SOUTH OF CUDJOE KEY, OBSERVED FROM THE PINE CHANNEL
            BRIDGE. ADDITIONAL REPORTS WERE RECEIVED VIA SOCIAL MEDIA
            THAT SHOWED A MATURE, THIN WATERSPOUT, TILTED ABOUT 20
            DEGREES WITH A VISIBLE SPRAY RING. DURATION WAS
            APPROXIMATELY 10 MINUTES BEFORE IT WAS OBSCURED BY A
            NEARBY HEAVY SHOWER. LOCATION ESTIMATED BASED ON RADAR
            AND VIDEO.

&&
STORM REPORT UPDATED TO ACCOUNT FOR NEW INFORMATION RECEIVED VIA
SOCIAL MEDIA, INCLUDING TIME OF OCCURRENCE, MATURITY OF WATERSPOUT,
PRESENCE OF A SPRAY RING, AND DURATION.

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 6:04 PM EDTCoastal Flood StatementKEYMonroe29 hr

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.